Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jan 21, 2010, 4:15 PM MST for Kane County, San Juan County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2010, 4:15 PM MST (23:15 UTC)
- Expired
- Jan 21, 2010, 10:15 PM MST
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, San Juan County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 24 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
598
WGUS55 KSLC 212315
FFWSLC
UTC025-037-053-220515-
/O.NEW.KSLC.FF.W.0001.100121T2315Z-100122T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MST THU JAN 21 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KANE COUNTY IN UTAH...
THIS INCLUDES THE CITY OF KANAB...
WASHINGTON COUNTY IN UTAH...
THIS INCLUDES THE CITY OF ST GEORGE...
SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH...
* UNTIL 1015 PM MST
* AT 407 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD MODERATE RAINFALL OCCURRING ACROSS MUCH OF SOUTHERN
UTAH...WITH RAINFALL FORECAST TO INCREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING HOURS.
* THIS RAINFALL WILL RESULT IN FLASH FLOODING ACROSS MOST LOW
ELEVATION WATERWAYS ACROSS WASHINGTON...KANE AND SOUTHWESTERN SAN
JUAN COUNTY. HIGHER ELEVATION WATERWAYS ABOVE 5000 FEET WILL LIKELY
NOT EXPERIENCE FLOODING DUE TO PRECIPITATION FALLING IN THE FORM OF
SNOW.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION
NATIONAL PARK...GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...
PINTURA...PINE VALLEY...MOTOQUA...GUNLOCK...GOLDSTRIKE...GLENDALE
AND ALTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3758 11404 3744 11305 3750 11283 3752 11072
3701 11132 3701 11403
$$
SEAMAN/MCINERNEY1 follow-up statement
537
WGUS75 KSLC 220236
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
736 PM MST THU JAN 21 2010
UTC025-037-053-220515-
/O.CON.KSLC.FF.W.0001.000000T0000Z-100122T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-WASHINGTON UT-KANE UT-
736 PM MST THU JAN 21 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
KANE...WASHINGTON AND SOUTHWESTERN SAN JUAN COUNTIES...
AT 730 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE WIDESPREAD RAINFALL ACROSS MUCH OF WASHINGTON...KANE AND
SOUTHWESTERN SAN JUAN COUNTIES. WIDESPREAD RAINFALL TOTALS OF ONE
HALF INCH WITH LOCALLY HIGHER AMOUNTS HAVE BEEN REPORTED SO FAR
ACROSS MUCH OF THE AREA.
THIS RAINFALL IS FORECAST TO CONTINUE THROUGHOUT THE REMAINDER OF
THE EVENING HOURS...AND WILL RESULT IN FLASH FLOODING ACROSS MOST
LOW ELEVATION WATERWAYS ACROSS WASHINGTON...KANE AND SOUTHWESTERN
SAN JUAN COUNTY THIS EVENING...INCLUDING SLOT CANYONS AND NORMALLY
DRY WASHES. HIGHER ELEVATION WATERWAYS ABOVE 5000 FEET WILL LIKELY
NOT EXPERIENCE FLOODING DUE TO PRECIPITATION FALLING IN THE FORM OF
SNOW.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION
NATIONAL PARK...GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...
PINTURA...PINE VALLEY...MOTOQUA...GUNLOCK...GOLDSTRIKE...GLENDALE
AND ALTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3758 11404 3744 11306 3739 11294 3728 11277
3738 11239 3751 11220 3752 11072 3701 11132
3701 11403
$$
SEAMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 4:14 PM MST, 1 minute earlier.
Area forecast discussion, Jan 21, 4:14 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MST THU JAN 21 2010
.SYNOPSIS...A LARGE AND POTENT PACIFIC STORM WILL CONTINUE TO
IMPACT THE AREA TODAY THROUGH SUNDAY.
&&
.DISCUSSION...STORM SYSTEM OFF THE CALIFORNIA COAST IS MOVING
ONSHORE THIS AFTERNOON. MOISTURE AND INSTABILITY WITH THIS SYSTEM
HAVE ALREADY CREPT INTO SOUTHERN UTAH WHERE OCCASIONALLY HEAVY
RAIN AND SNOW HAVE ALREADY BEEN REPORTED. THIS SYSTEM AND
ASSOCIATED COLD FRONT WILL MOVE ACROSS THE STATE BY FRIDAY
MORNING...RESULTING IN WIDESPREAD PRECIPITATION. WARM ADVECTION
HAS RAISED SNOW LEVELS...SO PRECIP IN LOWER VALLEY LOCATIONS WILL
LIKELY BEGIN AS RAIN WITH MANY LOCATIONS CHANGING OVER AS COLDER
AIR MOVES IN BEHIND THE FRONT.
PRECIPITATION WILL BE HEAVIEST ALONG AND JUST BEHIND THE
FRONT...TAPERING OFF OVER SOUTHERN UTAH BY FRIDAY AFTERNOON.
MODELS INDICATE THE STRONG COLD POOL ASSOCIATED WITH THE TROUGH
WILL CROSS THE NORTH FRIDAY NIGHT AND SATURDAY...RESULTING IN
LINGERING INSTABILITY SHOWERS THROUGH SUNDAY MORNING. FRONTAL
PRECIPITATION WILL LIKELY BE HEAVY AT TIMES OVER THE SOUTHERN
MOUNTAINS...AND THE LONG DURATION OF LINGERING SHOWERS WILL LIKELY
RESULT IN SIGNIFICANT ACCUMULATIONS FOR THE NORTHERN MOUNTAINS.
THEREFORE...HAVE ISSUED WINTER STORM WARNINGS FOR THE HIGHER
ELEVATIONS OF THE FORECAST AREA.
ADDITIONALLY...HAVE ISSUED ADVISORIES FOR MOST SOUTHERN AND
CENTRAL UTAH VALLEY LOCATIONS DUE TO THE HEAVY PRECIP WITH THE
FRONT. DUE TO THE WARM AND VERY MOIST NATURE OF THE SYSTEM...A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR FAR SOUTHERN UTAH. LOW
ELEVATION WATERSHEDS ARE OF GREATEST CONCERN. FEEL THAT THERE IS
THE POTENTIAL FOR AT LEAST ADVISORY ACCUMULATIONS IN MOST NORTHERN
UTAH VALLEYS...BUT CONCERNS ABOUT SHADOWING AND PRECIPITATION TYPE
ARE LIMITING CONFIDENCE. SINCE ANY SIGNIFICANT ACCUMULATIONS FOR
THOSE AREAS ARE NOT EXPECTED UNTIL AT LEAST TOMORROW
MORNING...WILL HOLD OFF ON ISSUING ANY HEADLINES FOR THE NORTHERN
VALLEYS AT THIS TIME.
MODELS AGREE THAT SNOW WILL TAPER OFF DURING THE DAY SUNDAY AS THE
CALIFORNIA TROUGH EXITS THE AREA AND HIGH PRESSURE RETURNS.
UNFORTUNATELY...THIS LOOKS TO BRING STAGNANT AIR BACK TO UTAH
VALLEYS FOR EARLY NEXT WEEK. GFS/EC SHOW A WEAK SPLITTING SYSTEM
MOVING PRIMARILY SOUTH OF THE AREA AROUND MIDWEEK...WITH RIDGING
QUICKLY RETURNING BEHIND IT.
&&
.AVIATION...VFR CONDITIONS AT THE SLC TERMINAL AT THIS TIME SHOULD
CONTINUE THROUGH MID EVENING. NEXT STORM SYSTEM WILL IMPACT THE
TERMINAL TONIGHT BUT WITH AN EASTERLY FLOW ALOFT THROUGH ABOUT
08-09Z PRECIPITATION CHANCES AT THE SLC TERMINAL WILL BE MINIMAL.
BETWEEN 09-12Z A FRONT WILL PUSH THROUGH THE TERMINAL BRINGING THE
BEST SHOT FOR PRECIPITATION AT THAT TIME.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM FRIDAY FOR UTZ020-UTZ518.
FLASH FLOOD WATCH UNTIL 9 AM FRIDAY FOR UTZ019-UTZ020-UTZ021.
WINTER STORM WARNING UNTIL 11 PM FRIDAY FOR UTZ009-UTZ010-UTZ517.
WINTER STORM WARNING FROM 11 PM THURSDAY TO 11 AM SUNDAY FOR
UTZ007-UTZ008.
WINTER WEATHER ADVISORY UNTIL 4 PM FRIDAY FOR UTZ012-UTZ013-
UTZ014-UTZ015-UTZ016.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 21, 6:10 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 610 AM MST THU JAN 21 2010 UTZ001>016-019>021-517-518-WYZ021-221315- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 610 AM MST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW IN THE MOUNTAINS AND RAIN AND SNOW IN THE VALLEYS ACROSS NORTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA WILL TAPER OFF FROM THE WEST THIS MORNING. PRECIPITATION WILL INCREASE AGAIN FROM THE SOUTH LATER THIS MORNING THROUGH THE AFTERNOON WITH SNOW LEVELS RISING TO ABOUT 6500 FEET. HEAVY PRECIPITATION IS EXPECTED ACROSS THE SOUTH LATE TODAY THROUGH MOST OF THE NIGHT...SPREADING INTO THE NORTH AFTER MIDNIGHT. SNOW LEVELS WILL LOWER BACK DOWN TO THE VALLEY FLOORS FROM THE WEST AFTER MIDNIGHT. TRAVEL WILL BE IMPACTED ACROSS THE HIGHER ELEVATIONS OF THE SOUTH TODAY THROUGH TONIGHT...AND INCREASINGLY ACROSS THE VALLEYS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PRECIPITATION WILL GRADUALLY DIMINISH FROM THE SOUTHWEST DURING THE DAY FRIDAY. SNOW WILL INCREASE AGAIN ACROSS THE NORTH FRIDAY NIGHT AND PERSIST INTO EARLY SUNDAY BEFORE TAPERING OFF. HEAVY ACCUMULATIONS ARE POSSIBLE ACROSS THE NORTHERN MOUNTAINS DURING THIS TIME AND COULD ALSO IMPACT THE NORTHWEST VALLEYS. HIGH PRESSURE WILL RETURN TO THE REGION STARTING SUNDAY BUT SHOULD TEMPORARILY GIVE WAY TO A WEAK SYSTEM TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 9:27 AM MST | Flash Flood Watch | SLC | 20 hr | |
| Jan 21, 4:17 PM MST | Winter Weather Advisory | SLC | 19 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.